Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1977, Volume 45, Issue 5

A New Approach to the Nash Bargaining Problem<1163:ANATTN>2.0.CO;2-8
p. 1163-1172

A. M. Buoncristiani, D. L. Brito, M. D. Intriligator

This paper explores a new approach to the Nash bargaining problem in which the axiom of symmetry is dropped and it is assumed that the final allocation depends on both the status quo and the threat point. The resulting final allocation, unlike that formalized by Nash, cannot be represented by a simple analytic expression; rather, it leads to a whole class of solutions. Properties of the final allocation are analyzed. It is shown that for every initial allocation there exists a Nash fiber, corresponding to the Nash allocation, that it is possible to determine the sign of the derivates of the final allocation with respect to changes in the threat point, and that a "Slutsky-like" equation relates these derivatives to the derivatives with respect to the initial allocation. It is also shown that, under certain conditions, as play is respected the final allocation asymptotically converges to the Nash allocation.

Log In To View Full Content